Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Matrix presentations of braids and applications

Author: Sang Youl Lee
Journal: Proc. Amer. Math. Soc. 127 (1999), 3403-3412
MSC (1991): Primary 57M25; Secondary 20F36
Published electronically: May 3, 1999
MathSciNet review: 1610737
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that there exists a one-to-one correspondence between the class of certain block tridiagonal matrices with the entries $-1, 0,$ or $1$ and the free monoid generated by $2n$ generators $\sigma _{1}, \cdots ,\sigma _{n}, \sigma _{1}^{-1},\cdots , \sigma _{n}^{-1}$ and relation $\sigma _{i}^{\pm 1}\sigma _{j}^{\pm 1} = \sigma _{j}^{\pm 1}\sigma _{i}^{\pm 1}~ (|i-j| \geq 2)$ and give some applications for braids. In particular, we give new formulation of the reduced Alexander matrices for closed braids.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 57M25, 20F36

Retrieve articles in all journals with MSC (1991): 57M25, 20F36

Additional Information

Sang Youl Lee
Affiliation: Department of Mathematics, College of Natural Science, Kyungpook National University, Taegu 702-701, Korea
Address at time of publication: Department of Mathematics, Pusan National University, Pusan 609-735, Korea

Keywords: Alexander matrix, braid, nullity, signature
Received by editor(s): July 31, 1997
Received by editor(s) in revised form: January 26, 1998
Published electronically: May 3, 1999
Additional Notes: This research was supported by the Korea Science and Engineering Foundation.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society